Colorado, 2023

Damaging Wind in Colorado, August 12, 2023

August 12, 2023 · NWS PUB · 1 event in 1 county or zone

Some rogue severe criteria winds developed over the eastern plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Some rogue severe criteria winds developed over the eastern plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 12, 1:14 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 12, 1:14 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
214 PM MDT Sat Aug 12 2023

.SHORT TERM...(This evening through Sunday)
Issued at 209 PM MDT Sat Aug 12 2023

Key Messages:

1) Stormy early Saturday evening, with precipitation decreasing
throughout the night.

2) Rain showers and thunderstorms return Sunday, particularly across
the mountains and valleys.

Synopsis: Some active weather remains in place for southern
Colorado, particularly on Sunday. A shortwave will exit the region
throughout the evening and leave a messy flow pattern in its wake.
Then throughout Sunday, a shortwave trough will push to the south
and towards southern Colorado. This pattern will lessen
precipitation overnight, with a typical diurnal uptick in
precipitation for Sunday.

Tonight: The early evening will start off with scattered to numerous
rain showers and thunderstorms associated with the increased forcing
and support from the first aforementioned shortwave. As this wave
starts to exit the southern Colorado area throughout the evening,
forcing and support will decrease, with messy flow and a modest rise
in subsidence behind the feature. This subsidence, coupled with
decreasing instability, will help to dissipate any rain showers and
thunderstorms across southern Colorado, with most, if not all,
precipitation gone around midnight. As for temperatures, a near
average night is anticipated for southern Colorado. While weak
downsloping westerly winds will be in place, a warming mechanism,
clearing skies will allow for better radiational cooling. Given
this, the plains will drop into the upper 50s to low 60s, the
valleys sinking into the 40s, and the mountains cooling into the
upper 30s to mid 40s.

Tomorrow: Sunday will bring another day of active weather to
southern Colorado. The second aforementioned shortwave will be
pushing southward towards Colorado, though it is expected to still
remain just to the northeast of the southern Colorado region,
leaving mostly messy flow over the region. While the overall
disorganized flow will remain in place, a modest moisture plume,
coupled with a diurnal increase in instability, will allow for
scattered to numerous rain showers and thunderstorms across much of
southern Colorado. The exception to this will be across the lower
elevations. As the wave treks southward, it will shove a cold front
across the area during the mid to late morning hours, though this
will mostly remain across the lower elevations of the I25 corridor
and eastern plains. This front is expected to decrease instability
across these areas, which will limit rain shower and thunderstorm
coverage and intensity, with more isolated precipitation expected.
Looking at temperatures, given an early increase in cloud cover,
another mild day is expected, with much of the area near to slightly
below average values. The plains will warm into the mid and upper
80s, the valleys reaching into the upper 70s to low 80s, and the
mountains rising into the mid 50s and 60s.

.LONG TERM...(Sunday night through Saturday)
Issued at 209 PM MDT Sat Aug 12 2023

Models in decent agreement through the extended period with some
timing differences between the GFS and ECMWF by late week.  Cool
temperatures early in the week will warming back up to above average
by late week.

Sunday night through Tuesday...northeasterly low level flow will
keep moisture banked along the Mountains with showers and
thunderstorms ongoing Sunday evening.  This activity may be capable
of producing locally heavy rainfall, and flash flooding may be
possible on area burn scars.  Thunderstorms should dissipate by
Monday morning.

An upper trough will continue to drift eastward into the Ohio
Valley, while high pressure rebuilds across Colorado.  Afternoon and
evening showers and thunderstorms are expected by Monday afternoon
over the higher terrain.  Limited energy should keep coverage on the
lower side, and dry conditions across the Plains.  Shower and
thunderstorm activity should dissipate Monday evening with loss of
daytime heating.  Overall, temperatures on the Plains will be nice,
with 70s to near 80 for highs.

Tuesday looks to be a transition day.  The upper ridge will continue
to build across Colorado, with increasing southerly flow from the
Desert Southwest into the Intermountain West.   There will likely be
an uptick in showers and thunderstorms over the Mountains on
Tuesday.  The main core of energy looks to remain to our west, with
the best shower and thunderstorm coverage along the Continental
Divide.  Steering flow out of the south should keep thunderstorm
activity confined to the higher terrain.  Temperatures will be on
the rise, with 80s and 90s across the lower elevations.

Wednesday through Saturday...the upper high will strengthen overhead
Wednesday into Thursday before shifting east into the Central Plains
for Friday and Saturday.  With the ridge overhead, shower and
thunderstorm activity looks to become more isolated to scattered in
nature over the Mountains.  Southerly steering flow will keep
convection over the higher terrain.  Showers and thunderstorms will
dissipate both evenings after sunset.  Temperatures will continue to
warm into the 90s.  As the upper high shifts east into the Central
Plains, the southerly moisture plume and embedded waves lifting out
of New Mexico and across Colorado.  There will be an increase in
expected shower and thunderstorm activity across the region for
Friday and Saturday.  Temperatures will also continue to warm, with
mid 90s to lower 100s for highs across the Plains.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 209 PM MDT Sat Aug 12 2023

KCOS and KPUB: VFR conditions are expected over the next 24 hours.
Isolated rain showers and thunderstorms are expected to persist this
early this evening, and dissipate by mid to late evening. Lightning
and gusty winds are the primary hazards with any stronger
precipitation cores. Otherwise, winds will become lighter and more
variable overnight. By mid morning, a cold front will drop
southward, quickly increasing winds behind it. Sustained winds and
wind gusts will remain increased behind the front throughout the
afternoon.

KALS: VFR conditions are expected over the next 24 hours. Isolated
to scattered rain showers and thunderstorms are expected to persist
within the San Luis Valley early this evening, and finally dissipate
by late evening. Lightning and gusty winds are the primary hazards
with any stronger precipitation cores. Otherwise, winds will remain
light and variable overnight, with an increase in sustained winds
and wind gusts during tomorrow afternoon. There is still a
possibility of low clouds developing overnight, but confidence in
this scenario still remains low at this time.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SIMCOE
LONG TERM...MOZLEY
AVIATION...SIMCOE
Hazardous weather outlook, Aug 12, 10:24 AM MST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1124 AM MDT Sat Aug 12 2023

COZ058>089-093>099-131730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1124 AM MDT Sat Aug 12 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Several strong to severe thunderstorms are forecast this afternoon
and evening over the southeast plains, generally along and south of
the Arkansas River. Hail up to tennis ball size and wind gusts of 60
to 70 mph will be possible in this area, and very heavy rainfall may
produce localized flash flooding as well. Elsewhere, scattered to
numerous thunderstorms are expected, with frequent lightning,
outflow winds to 50 mph, small hail, and localized heavy rain all
possible. Vulnerable burn scar areas, especially in the southern
Sangre de Cristo Mountains, may see an enhanced chance for flash
flooding under any stronger storms. Storms will slowly diminish and
exit the region this evening, and most activity will be done by near
or shortly after midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Widely scattered showers and thunderstorms will develop during
the day on Sunday, with best chances over the southern mountains
and southeastern plains. Burn scar flash flooding could be
possible. There could be a few strong to severe storms over the
southern Sangre de Cristo Mountains, Raton Mesa, and southeastern
plains by late Sunday afternoon through early Monday morning.
Strong outflow winds to 70 mph and hail of possibly 2 inches in
diameter will be the main threats.

Afternoon and evening showers and thunderstorms will have more
widespread coverage over the higher terrain on Monday. Burn scar
areas will be most at risk, with flash flooding possible.

Afternoon and evening showers and thunderstorms will not be as
widespread, and mostly confined to the higher terrain on Tuesday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

10/STEWARD

In the hours before

Special weather statement, Aug 12, 10:22 AM MST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1122 AM MDT Sat Aug 12 2023

COZ074-075-088-121800-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1122 AM MDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of south central
Huerfano and southwestern Las Animas Counties through NOON MDT...

At 1122 AM MDT, Doppler radar was tracking a strong thunderstorm over
Stonewall, or 21 miles south of Indian Creek on the southeastern
Spring Burn Scar, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Spanish Peaks, Boncarbo, Stonewall and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3703 10497 3713 10515 3743 10496 3726 10464
TIME...MOT...LOC 1722Z 214DEG 19KT 3715 10501

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

kam
Special weather statement, Aug 12, 1:32 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
232 PM MDT Sat Aug 12 2023

COZ094-099-122100-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
232 PM MDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of southwestern Baca
and southeastern Las Animas Counties through 300 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Kenton, or 38 miles southwest of Springfield,
moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Baca
and southeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3707 10329 3729 10307 3700 10286 3700 10324
TIME...MOT...LOC 2032Z 240DEG 20KT 3706 10317

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Moore
Special weather statement, Aug 12, 1:55 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
255 PM MDT Sat Aug 12 2023

COZ094-099-122130-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
255 PM MDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of western Baca and
eastern Las Animas Counties through 330 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kim, or 35 miles west of Springfield, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Baca and
eastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

&&

LAT...LON 3720 10317 3720 10330 3740 10338 3738 10308
TIME...MOT...LOC 2055Z 187DEG 9KT 3726 10323

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Moore
Special weather statement, Aug 12, 3:03 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
403 PM MDT Sat Aug 12 2023

COZ099-122230-
Springfield Vicinity/Baca County CO-
403 PM MDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of south central Baca
County through 430 PM MDT...

At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Kenton, or 26 miles northwest of Boise City,
moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Campo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

&&

LAT...LON 3708 10291 3726 10252 3699 10239 3700 10289
TIME...MOT...LOC 2203Z 255DEG 33KT 3704 10281

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Moore

The radar

The Pueblo radar (KPUX), 190 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baca

When
August 12, 3:20 PM MST
Where
Baca County, 0.69 mi N of (Kspd)springfield Awos
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
37.290, -102.610

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134394.